Minnesota, 2003

Tornadoes and Hail in Minnesota, July 19, 2003

July 19, 2003 · NWS MPX · 40 events in 7 counties and zones

28 hail, 7 thunderstorm wind, 4 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$6.0 million
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 2:30 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 19, 2:30 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SAT JUL 19 2003

LAPS INDICATES THAT THE INITIAL CONVECTION ACROSS THE NORTHERN
PORTIONS OF OUR COUNTY WARNING AREA THIS AFTERNOON IS ELEVATED FROM
CIN AND LCL CONSIDERATIONS. THESE VALUES ARE EXPECTED TO DROP LATE
THIS AFTERNOON AND EVENING AS A LOW LEVEL THETA E RIDGE DRIFTS FROM
CENTRAL MINNESOTA INTO SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN. THESE FEATURES CORRESPOND WITH AN UPPER JET SEGMENT
PASSING NORTH OF THE AREA GIVING FAVORABLE PARAMETERS FOR SEVERE
WEATHER. THE UPPER LEVEL JET PATTERN REMAINS COMPLICATED THROUGH
SUNDAY AND INTO MONDAY. ANOTHER UPPER JET SEGMENT IS FORECAST TO
MOVE OVER THE NORTH CENTRAL PLAINS STATES LATE TONIGHT INTO SUNDAY.
SATELLITE IMAGERY HINTS THAT CONVECTION CURRENTLY OVER WYOMING AND
EASTERN MONTANA MAY BE ASSOCIATED WITH THIS FEATURE AND COULD IMPACT
SOUTHERN MINNESOTA TOMORROW. EXPECT UNSETTLED WEATHER INTO MONDAY
UNTIL THE UPPER RIDGE BEGINS TO BUILD OVER THE DAKOTAS BRINGING
WARMER WEATHER THE SECOND HALF OF THE WEEK.

.MSP...NONE.
Hazardous weather outlook, Jul 19, 4:31 AM CST, 10 hours 9 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-201031-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA THIS AFTERNOON.
INCREASING SOUTHWESTERLY WINDS WILL BRING PLENTY OF MOISTURE INTO
THE AREA AS DEWPOINTS APPROACH 70 DEGREES. WITH PERIODS OF
SUNSHINE THIS MORNING AND AFTERNOON...INSTABILITY WILL BE ON THE
INCREASE IN VICINITY OF THE FRONT. WHILE A FEW ISOLATED SHOWERS AND
STORMS MAY CROSS THE AREA THIS MORNING...THESE WILL BE
GENERALLY LIGHT AND NOT SEVERE. HOWEVER...SCATTERED THUNDERSTORMS
WILL REDEVELOP FROM MID AFTERNOON THROUGH THIS EVENING WITH PEAK
HEATING...AND SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS
POSSIBLE...ESPECIALLY OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...EAST AND NORTH OF A ST. CLOUD TO OWATONNA LINE. THESE
SCATTERED STORMS SHOULD EXIT THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY MORNING AND EARLY
AFTERNOON...AS A STRONGER DISTURBANCE MOVES OVER THE AREA. STORMS
WILL LIKELY DEVELOP OVER SOUTHWEST MINNESOTA ON SUNDAY MORNING...
AND INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON AS THEY
CROSS SOUTH CENTRAL MINNESOTA. THE GREATEST THREAT WITH THESE
STORMS WILL BE DAMAGING WINDS...AND LARGE HAIL. AFTER SUNDAY
AFTERNOON...THUNDERSTORM CHANCES WILL DIMINISH...UNTIL WELL INTO THE
NEW WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

BINAU

The radar

The Minneapolis radar (KMPX), 185 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

28 hail, 7 thunderstorm wind, 4 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Morrison

When
July 19, 2:40 PM CST to 2:42 PM CST
Where
Morrison County, Motley
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
46.333, -94.650

Hail, Todd

When
July 19, 2:42 PM CST
Where
Todd County, 5 mi S of Staples
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.283, -94.783

Tornado, Todd

When
July 19, 2:45 PM CST
Where
Todd County, 7 mi SW of Philbrook
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
46.217, -94.817

Brief touchdown in wooded area along road. This tornado was associated with the storm that produced downburst damage from 1445 to 1500 from 3 S Staples to 2 SE Lincoln.

Thunderstorm Wind, Todd

When
July 19, 2:45 PM CST to 2:55 PM CST
Where
Todd County, 3 mi S of Staples
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.300, -94.783

A wide swath of damaging wind accompanied a brief tornado that touched down 7 SW Philbrook. The NWS damage survey, however, determined that the vast majority of the damage in northeastern Todd County was due to the strong wind associated with this tornadic storm. The swath of damaging wind was about six miles wide and 9 miles long in Todd County (it continued for another three miles in Morrison County - see corresponding entry). Hundreds, perhaps thousands, of trees were downed by the winds that blew from northeast to southwest. Some trees fell on houses, outbuildings, and vehicles. Many trees were felled in the community of Philbrook.

Thunderstorm Wind, Todd

When
July 19, 2:55 PM CST to 3:05 PM CST
Where
Todd County, 9 mi NE of Browerville
Measured
80 kt (92 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.183, -94.733

Another wide swath of damaging wind moved through Todd County, this time affecting the east central portion. It was associated with a three mile long tornado from 1500 to 1505 that began in Todd County and briefly entered Morrison County. The NWS damage survey determined, however, that the vast majority of the widespread damage was due to the strong downburst. Thousands of trees were felled, including many hundred that snapped. Some trees fell on houses, outbuildings and vehicles. All trees from the downburst were oriented from northeast to southwest.

Thunderstorm Wind, Morrison

When
July 19, 2:55 PM CST to 3:00 PM CST
Where
Morrison County, 1 mi N of Lincoln
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.233, -94.650

Downburst damage that began 3 S Staples (in northeastern Todd County) continued into Morrison County. After downing hundreds of trees for three miles in the Lincoln area, it finally weakened. The total distance traversed by the downburst was 12 miles across Todd and Morrison counties.

Tornado, Todd

When
July 19, 3:00 PM CST to 3:04 PM CST
Where
Todd County, 8 mi ENE of Long Prairie
Rating
F0
Path length
2.9 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
46.017, -94.717

This tornado trekked through mostly heavily wooded areas, but did hit one home on the Todd/Morrison county line. Numerous trees were snapped and the house sustained shingle and soffit damage before the tornado crossed into Morrison County. This tornado was associated with the storm that produced downburst damage from 1455 to 1505 from 9 NE Browerville to 5 N Swanville.

Tornado, Morrison

When
July 19, 3:04 PM CST to 3:05 PM CST
Where
Morrison County, 5 mi N of Swanville
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
45.983, -94.650

Tornado briefly entered Morrison County after having tracked through Todd County for nearly 3 miles. About two dozen trees were snapped or pushed over before the tornado dissipated. This tornado was associated with the storm that produced downburst damage from 1455 to 1505 from 9 NE Browerville to 5 N Swanville.

Thunderstorm Wind, Morrison

When
July 19, 3:05 PM CST
Where
Morrison County, 6 mi N of Swanville
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.000, -94.650

The same downburst that hit east central Todd County from 1455 to 1505 (and was associated with the storm that also produced a tornado from 1500 to 1505) then briefly entered west central Morrison County. After a short distance, it weakened, but not before several dozen trees were toppled and causing minor damage to outbuildings.

Thunderstorm Wind, Morrison

When
July 19, 3:10 PM CST to 3:20 PM CST
Where
Morrison County, 6 mi W of Randall
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.100, -94.633

The last in a series of downbursts tore across southwestern Morrison County. The NWS damage survey determined that although this storm produced a two mile long tornado in Morrison County from 1515 to 1520, the vast majority of the damage was due to a 12 mile long, 4 mile wide downburst. Many hundreds of trees were downed, oriented from northeast to southwest. The downburst also hit Flensburg and Sobieski, both of which saw minor house and outbuilding damage.

Hail, Morrison

When
July 19, 3:15 PM CST to 3:20 PM CST
Where
Morrison County, 3 mi SE of Randall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.067, -94.450

Tornado, Morrison

When
July 19, 3:15 PM CST to 3:20 PM CST
Where
Morrison County, 5 mi NW of Flensburg
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
46.000, -94.600

The third tornado in a series crossed mostly open meadows and fields, only occasionally knocking down a few trees. This tornado was associated with the storm that produced downburst damage from 1510 to 1520 from 6 W Randall to Sobieski.

Hail, Morrison

When
July 19, 3:25 PM CST to 3:30 PM CST
Where
Morrison County, 3 mi SE of Randall
Measured
1.75 in hail
Crop damage
$6.0 million
Reported by
TRAINED SPOTTER
Coordinates
46.067, -94.450

The same storm that produced a tornado 7 SW Philbrook as well as downburst damage from 3 S Staples to 2 SE Lincoln also produced large hail that fell in the Randall area. Many fields of corn and beans were decimated.

Hail, Stearns

When
July 19, 3:45 PM CST to 3:49 PM CST
Where
Stearns County, 2 mi NW of Holdingford
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
45.750, -94.500

Hail, Morrison

When
July 19, 3:47 PM CST
Where
Morrison County, Bowlus
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
45.817, -94.400

Hail, Stearns

When
July 19, 4:20 PM CST
Where
Stearns County, 7 mi W of Avon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.617, -94.617

Hail, Stearns

When
July 19, 4:20 PM CST to 4:30 PM CST
Where
Stearns County, Avon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.617, -94.467

Hail, Stearns

When
July 19, 4:20 PM CST
Where
Stearns County, St Joseph
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.567, -94.333

Hail, Stearns

When
July 19, 4:25 PM CST
Where
Stearns County, 5 mi N of Albany
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.700, -94.567

Funnel Cloud, Stearns

When
July 19, 4:50 PM CST
Where
Stearns County, 1 mi S of Cold Spg
Reported by
TRAINED SPOTTER
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Hail, Stearns

When
July 19, 4:51 PM CST to 5:00 PM CST
Where
Stearns County, Richmond
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.450, -94.533

Hail, Meeker

When
July 19, 5:14 PM CST
Where
Meeker County, Eden Vly
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.333, -94.550

Hail, Stearns

When
July 19, 5:24 PM CST
Where
Stearns County, Paynesville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.383, -94.733

Hail, Meeker

When
July 19, 5:34 PM CST to 5:40 PM CST
Where
Meeker County, 1 mi N of Dassel
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.100, -94.317

Hail, Stearns

When
July 19, 5:43 PM CST
Where
Stearns County, New Munich
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.633, -94.750

Thunderstorm Wind, Meeker

When
July 19, 6:03 PM CST
Where
Meeker County, 5 mi S of Dassel
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
45.017, -94.317

70 foot HAM radio tower toppled.

Hail, Meeker

When
July 19, 6:08 PM CST
Where
Meeker County, Grove City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.150, -94.700

Hail, McLeod

When
July 19, 6:11 PM CST to 6:17 PM CST
Where
McLeod County, 4 mi NW of Silver Lake
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.933, -94.250

Hail, McLeod

When
July 19, 6:12 PM CST
Where
McLeod County, 1 mi N of Silver Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -94.200

Thunderstorm Wind, McLeod

When
July 19, 6:20 PM CST
Where
McLeod County, 5 mi NNW of Hutchinson
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -94.400

Tree down on camper and vehicle. Three children playing inside the camper and three adults standing outside the camper were not injured.

Hail, McLeod

When
July 19, 6:21 PM CST to 6:25 PM CST
Where
McLeod County, 2 mi NW of Hutchinson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -94.400

Hail, Meeker

When
July 19, 6:25 PM CST to 6:30 PM CST
Where
Meeker County, Cosmos
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
44.933, -94.700

Hail, McLeod

When
July 19, 6:25 PM CST
Where
McLeod County, 5 mi NW of Hutchinson
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.933, -94.433

Hail, Meeker

When
July 19, 6:29 PM CST
Where
Meeker County, Cedar Mills
Measured
2.75 in hail
Reported by
STORM CHASER
Coordinates
44.933, -94.533

Hail pounded houses, vehicles and crops.

Hail, McLeod

When
July 19, 6:30 PM CST to 6:35 PM CST
Where
McLeod County, 2 mi W of Hutchinson
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
44.883, -94.400

Hail, McLeod

When
July 19, 6:30 PM CST
Where
McLeod County, Hutchinson
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.883, -94.367

Hail fell at the golf course in the northwest portion of Hutchinson.

Hail, Renville

When
July 19, 6:43 PM CST
Where
Renville County, 5 mi N of Buffalo Lake
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -94.617

Hail, McLeod

When
July 19, 6:43 PM CST to 6:46 PM CST
Where
McLeod County, 6 mi SSW of Hutchinson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.800, -94.417

Hail, McLeod

When
July 19, 6:48 PM CST to 6:54 PM CST
Where
McLeod County, Stewart
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -94.483

Hail, Sibley

When
July 19, 7:11 PM CST to 7:15 PM CST
Where
Sibley County, 5 mi N of Winthrop
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
44.617, -94.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyThe tornado archive for Minnesota, 2003Warnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329534, 5329535, 5329608, 5329612, 5329613, 5329670, 5329609, 5329610, 5329614, 5329669, 5329536, 5329611, 5329559, 5329538, 5329537, 5329539, 5329540, 5329541, 5329542, 5329543, 5329544, 5329560, 5329545, 5329546, 5329547, 5329548, 5329549, 5329561, 5329550, 5329551, 5329552, 5329555, 5329563, 5329553, 5329554, 5329562, 5329556, 5329564, 5329557, 5329558.